Illinois, 2016

Winter Weather in Illinois, December 17 to 18, 2016

December 17 to 18, 2016 · NWS PAH · 19 events in 19 counties and zones

In the wake of a strong arctic cold front, temperatures plummeted 40 to 50 degrees in about 12 hours. Precipitation ended as a short period of freezing rain and sleet.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

In the wake of a strong arctic cold front, temperatures plummeted 40 to 50 degrees in about 12 hours. Precipitation ended as a short period of freezing rain and sleet. Moisture from earlier rainfall turned to ice on roads and sidewalks. Roads became very hazardous across much of southern Illinois, primarily along and north of a Carbondale to Harrisburg line. In Franklin County, one-tenth of an inch of freezing rain caused multiple wrecks. The U.S. Highway 45 bridge over the Ohio River between Massac County and Paducah, KY was closed due to icing of its metal bridge deck.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 17, 6:17 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Dec 17, 6:17 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
617 PM CST Sat Dec 17 2016

.UPDATE...
Issued at 617 PM CST Sat Dec 17 2016

Updated aviation discussion.

&&

.SHORT TERM...(Tonight through Monday night)
Issued at 208 PM CST Sat Dec 17 2016

Tornado watch just issued for west KY, part of SEMO through 9 pm.
Very strong cold front was from KEVV to just north of Sikeston
and Poplar Bluff, moving southeast steadily. Convection continues
to flare up south of the front. Will maintain our Winter Weather
Advisory for tonight as the precip transitions to a light freezing
rain/freezing drizzle, sleet and possibly snow mix before ending.
Refer to the Advisory for more details. Bitter cold late tonight
through Sunday night as Arctic high pressure gradually builds in.
Wind chills in the single digits to below zero given the winds.
Dry weather is forecast Sunday through Monday night. Forecast was
based primarily on a NAM/HRRR blend through tonight, GFS/NAM blend
Sunday through Monday night.

.LONG TERM...(Tuesday through Saturday)
Issued at 208 PM CST Sat Dec 17 2016

Slightly cyclonic flow aloft will prevail over the PAH forecast area
during much of next week, with high surface pressure easing off to
the east early, allowing a southwesterly low level jet to eventually
develop later in the week. This jet will form ahead of a digging
northern stream shortwave trof.

A very dry initial airmass should begin to moisten up a modest
amount ahead of the system. However, at this time the med range
guidance was in decent agreement that the moist return flow will not
be deep enough for measurable rainfall to develop in our county
warning area Wed evening, except perhaps in the far southeastern
corner. Some wraparound cloudiness should linger into Thu with the
main trof axis; otherwise, ridging aloft and at the surface will
gain a foothold by Fri in increasingly amplified flow aloft. In
fact, according to the med range models/ensemble means, the flow
over us should become southwesterly ahead of a large scale shortwave
trof by Day 7 (Sat), with the possibility of rain showers moving in
from the west.

A surface wind shift should occur early Thu, with little effect on
temps or dewpoints, as the airmass will be of Pacific origin. Temps
are expected to remain near seasonable levels for the most part
throughout the extended period.

&&

.AVIATION...
Issued at 617 PM CST Sat Dec 17 2016

Scattered to widely scattered lightning strikes will remain possible
for mainly western KY through at least the first half of the
evening. As pcpn comes to an end from northwest to southeast
tonight, there will be a transition from liquid precip to a FZRA/PL
mix, possibly briefly light snow before ending. MVFR vsbys will be
most common in pcpn, and existing IFR/MVFR cigs are expected to
gradually improve overnight (even in the eastern areas by midnight).
Wind gusts behind the front will average 20-30 kts at times. By the
daylight hours Sun, gusty northerly to northwesterly winds will
begin to diminish some by afternoon under diminishing VFR cigs.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory from 6 PM this evening to 6 AM CST
     Sunday for ILZ075>078-080>094.

MO...Winter Weather Advisory from 6 PM this evening to 6 AM CST
     Sunday for MOZ076-086-087-100-107>112-114.

IN...Winter Weather Advisory from 6 PM this evening to 6 AM CST
     Sunday for INZ081-082-085>088.

KY...Winter Weather Advisory from 6 PM this evening to 6 AM CST
     Sunday for KYZ001>022.

&&
Hazardous weather outlook, Dec 17, 10:38 AM CST, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1038 AM CST SAT DEC 17 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1038 AM CST SAT DEC 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE SOUTH AND
EAST OF A OWENSBORO KENTUCKY TO NEW MADRID MISSOURI LINE. THIS
INCLUDES NEARLY ALL OF WEST KENTUCKY THIS AFTERNOON AND EARLY
EVENING. THE MAIN HAZARDS WILL BE STRONG OR DAMAGING WINDS.

AN ARCTIC COLD FRONT'S PASSAGE WILL PLUNGE TEMPERATURES INTO THE
TEENS TONIGHT. AS THE COLD AIR COMES IN...IT WILL CHANGE RAIN TO
FREEZING RAIN...THEN SLEET OR SNOW...BEFORE ENDING. LIGHT
ACCUMULATIONS ARE POSSIBLE...BUT THE PRIMARY IMPACT WILL BE THE
QUICK PLUMMET OF TEMPERATURES BELOW FREEZING RESULTING IN ICY SLICK
SPOTS DEVELOPING ON AREA ROADWAYS.

WIND CHILLS LATE TONIGHT WILL FALL THROUGH THE SINGLE DIGITS FOR
MOST LOCALES AND MAY APPROACH ZERO IN OUR FAR NORTH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY MORNING MAY HAVE LINGERING ICY TRAVEL CONDITIONS AS
TEMPERATURES HOLD IN THE SINGLE DIGITS AND TEENS. START OF DAY
WIND CHILLS MAY BE NEAR ZERO IN THE NORTH AND HOLD IN THE SINGLE
DIGITS THROUGH THE MORNING HOURS.

THE COLDEST WIND CHILL MORNING WILL BE MONDAY MORNING...WITH LOW
TEMPERATURES FORECAST IN THE SINGLE DIGITS AREA WIDE AND NEGATIVE
WIND CHILLS FROM AROUND ZERO TO AS LOW AS MINUS 5 POSSIBLE AREA
WIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF ANY STORMS AND RAINFALL TODAY AND WINTRY
WEATHER TONIGHT ARE ENCOURAGED.

In the hours before

Local storm report, Dec 17, 3:14 PM CST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
314 PM CST SAT DEC 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     FUNNEL CLOUD     4 N SLAUGHTERS          37.55N 87.50W
12/17/2016                   WEBSTER            KY   TRAINED SPOTTER

            FUNNEL CLOUD REPORTED WITHIN HEAVY RAINFALL

&&

SMITTY
Local storm report, Dec 17, 3:35 PM CST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
335 PM CST SAT DEC 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     FUNNEL CLOUD     5 ENE OWENSBORO         37.79N 87.03W
12/17/2016                   DAVIESS            KY   LAW ENFORCEMENT

&&

SMITTY
Local storm report, Dec 17, 5:29 PM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
529 PM CST SAT DEC 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     FREEZING RAIN    CAMPBELL HILL           37.93N 89.55W
12/17/2016  M0.00 INCH       JACKSON            IL   TRAINED SPOTTER

            TRACE ACCUMULATION WITHIN 40 MINUTES. FREEZING RAIN
            EVENT. NEARBY TEMPERATURE 31 DEGREES.

&&

SMITTY
Local storm report, Dec 17, 5:51 PM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
551 PM CST SAT DEC 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FREEZING RAIN    CARTERVILLE             37.76N 89.08W
12/17/2016  U0.00 INCH       WILLIAMSON         IL   BROADCAST MEDIA

            ICE DEVELOPING ON PARKED VEHICLES AT THIS TIME.

&&

SMITTY
Local storm report, Dec 17, 6:14 PM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
614 PM CST SAT DEC 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     FREEZING RAIN    BENTON                  38.01N 88.92W
12/17/2016  U0.00 INCH       FRANKLIN           IL   TRAINED SPOTTER

            VERY LIGHT ACCUMULATION AT THIS TIME.

&&

SMITTY
Local storm report, Dec 17, 7:24 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
724 PM CST SAT DEC 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     HOPKINSVILLE            36.85N 87.49W
12/17/2016  M54 MPH          CHRISTIAN          KY   TRAINED SPOTTER

            NEAR THE BYPASS AT LOVERS LANE.

&&

KELLYH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 winter weather. Local standard time, as filed.

Winter Weather, Franklin

When
December 17, 8:00 PM CST to December 18, 1:00 AM CST
Where
Franklin forecast zone
Reported by
Emergency Manager
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Winter Weather, Jefferson

When
December 17, 8:00 PM CST to December 18, 1:00 AM CST
Where
Jefferson forecast zone
Reported by
Emergency Manager
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Winter Weather, Perry

When
December 17, 8:00 PM CST to December 18, 1:00 AM CST
Where
Perry forecast zone
Reported by
Emergency Manager
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Winter Weather, Wayne

When
December 17, 8:00 PM CST to December 18, 1:00 AM CST
Where
Wayne forecast zone
Reported by
Emergency Manager
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Winter Weather, Wabash

When
December 17, 8:00 PM CST to December 18, 1:00 AM CST
Where
Wabash forecast zone
Reported by
Emergency Manager
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Winter Weather, Edwards

When
December 17, 8:00 PM CST to December 18, 1:00 AM CST
Where
Edwards forecast zone
Reported by
Emergency Manager
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Winter Weather, White

When
December 17, 8:00 PM CST to December 18, 1:00 AM CST
Where
White forecast zone
Reported by
Emergency Manager
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Winter Weather, Jackson

When
December 17, 9:00 PM CST to December 18, 1:00 AM CST
Where
Jackson forecast zone
Reported by
Emergency Manager
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Winter Weather, Williamson

When
December 17, 9:00 PM CST to December 18, 1:00 AM CST
Where
Williamson forecast zone
Reported by
Emergency Manager
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Winter Weather, Saline

When
December 17, 9:00 PM CST to December 18, 1:00 AM CST
Where
Saline forecast zone
Reported by
Emergency Manager
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Winter Weather, Hamilton

When
December 17, 9:00 PM CST to December 18, 1:00 AM CST
Where
Hamilton forecast zone
Reported by
Emergency Manager
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Winter Weather, Hardin

When
December 17, 9:00 PM CST to December 18, 1:00 AM CST
Where
Hardin forecast zone
Reported by
Emergency Manager
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Winter Weather, Johnson

When
December 17, 9:00 PM CST to December 18, 1:00 AM CST
Where
Johnson forecast zone
Reported by
Emergency Manager
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Winter Weather, Gallatin

When
December 17, 9:00 PM CST to December 18, 1:00 AM CST
Where
Gallatin forecast zone
Reported by
Emergency Manager
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Winter Weather, Massac

When
December 17, 10:00 PM CST to December 18, 1:00 AM CST
Where
Massac forecast zone
Reported by
Emergency Manager
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Winter Weather, Pope

When
December 17, 10:00 PM CST to December 18, 1:00 AM CST
Where
Pope forecast zone
Reported by
Emergency Manager
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Winter Weather, Pulaski

When
December 17, 10:00 PM CST to December 18, 1:00 AM CST
Where
Pulaski forecast zone
Reported by
Emergency Manager
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Winter Weather, Union

When
December 17, 10:00 PM CST to December 18, 1:00 AM CST
Where
Union forecast zone
Reported by
Emergency Manager
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Winter Weather, Alexander

When
December 17, 10:00 PM CST to December 18, 1:00 AM CST
Where
Alexander forecast zone
Reported by
Emergency Manager
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665363, 665364, 665365, 665366, 665367, 665368, 665369, 665370, 665371, 665372, 665373, 665374, 665375, 665381, 665376, 665377, 665378, 665379, 665380.